Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Wichita, KS

March 27, 1997Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 1997, 6:17 PM CST for Sumner County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1997, 6:17 PM CST (00:17 UTC)
Expired
Mar 27, 1997, 7:20 PM CST
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:25 PM CSTThunderstorm Wind 58Caldwell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 280020 RRA
SVRICT
KSC191-280110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CST THU MAR 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  SUMNER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 720 PM CST
 
* SOME TOWNS AFFECTED
    CALDWELL
    CORBIN BY 625PM
    PERTH BY 630PM
    MAYFIELD BY 645

* AT 615 PM RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF
  CALDWELL OR 27 MILES WEST OF ARKANSAS CITY MOVING NORTHEAST AT 35
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:56 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 27, 3:56 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CST THU MAR 27 1997

...SHORT TERM...
UPPER LOW OVER OK PANHANDLE PROGGED TO MOVE NE ACROSS THE CWA THIS
EVENING.  SHOWERS/TSTMS ALREADY DEVELOPING OVER NW OK AS COLD POOL
ALOFT HELPS DESTABLIZE ATMOSPHERE.  MOISTURE REMAINS VERY LIMITED AT
THE SFC WITH MID TO LOWER 40 DEWPOINTS...AND 50 DEWPOINTS STILL
SOUTH OF THE RED RIVER...SO EXPECTING MAINLY HIGH BASED PCPN.  A
SECOND SHORTWAVE DROPPING OUT OF THE NRN STREAM JUST AS IMPRESSIVE
AS THE OK-SHORTWAVE AND WITH COLD FRONT ALSO DROPPING SOUTHWARD TO
HELP IN THE LIFT...COULD STILL SEE A SHOWER OR POSSIBLY A
THUNDERSTORM LATE TONIGHT...ESPECIALLY IN SOUTHEAST KS WHERE RETURN
MOISTURE WILL HAVE THE BEST CHANCE GETTING BACK INTO THE AREA.
1000-850 THICKNESS PATTERN SHOWS FRONTAL PASSAGE JUST BEGINNING IN
NW KS AROUND 06Z AND STILL TRYING TO PUSH THROUGH SE KS BY 12Z.

WINDS WILL REMAIN HIGH THROUGH MOST OF THE EVENING AHEAD OF THE
PRESSURE TROF IN WRN KS...BEFORE EVENTUALLY DECREASING TOWARDS
MIDNIGHT BUT REMAINING RATHER WINDY THERE AFTER.  WINDS WILL ALSO BE
IN THE ADVISORY RANGE BEHIND THE FRONT BUT WITH FRONTAL PASSAGE
EXPECTED CLOSER TO DAYBREAK WILL LEAVE OUT OF OVERNIGHT PERIOD
ATTM. TEMP-WISE WILL REMAIN CLOSE TO GUIDANCE.

...LONG TERM...
MAIN CHALLENGES WITH THE LONG TERM FORECAST INCLUDE WIND AND
CLOUD TRENDS FRIDAY. SIGNIFICANT NORTHERN/SOUTHERN STREAM MERGER
IS FORECAST TO TAKE PLACE ACROSS NE KS EARLY FRIDAY MORNING...
BEFORE THE RESULTING WAVE PUSHES EAST/NORTHEAST INTO UPPER
MISSISSIPPI VALLEY BY 18Z. STRONG SUBSIDENCE AND NORTHWEST FLOW
DEVELOP IN THE WAKE OF THE EXITING WAVE...AND DOMINATE THE REST OF
THE LONG TERM PERIOD.

SURPRISINGLY...THE ETA AND NGM SEEMS TO HANDLE THESE EVENTS
WELL AND WERE IN GOOD AGREEMENT. BOUNDARY LAYER AWIPS RH PROGS
INDICATE BKN-OVC LOW CLOUDS AND A SMALL CHANCE OF SHOWERS ACROSS
EASTERN PARTS OF THE FORECAST AREA THROUGH MID MORNING. AS THE
SHORTWAVE EXITS...NEGATIVE DIFFERENTIAL VORTICITY ADVECTION WILL
LEAD TO GOOD SYNOPTIC SCALE SUBSIDENCE...BUT VERY COLD TEMPERATURES
ALOFT MAY ALLOW SOME CU/SC/AC TO DEVELOP...DELAYING COMPLETE
CLEARING. STRONG GRADIENT WINDS LOOK LIKE A POSSIBILITY THROUGH
EARLY FRIDAY AFTERNOON IN THE WAKE OF THE OF THE 993 SFC LOW
IN MN...BUT GRADIENT RELAXES GREATLY AFTER 18Z. LATER SHIFTS MAY
NEED TO CONSIDER A WIND ADVISORY IF THIS PATTERN IS REALIZED. FOR
NOW...WILL WORD WINDY IN THE ZONE FCST. PACIFIC HIGH PRESSURE
BUILDING INTO KS FRIDAY NIGHT WILL BRING COOL TEMPS AND LIGHT
WINDS...WITH A MILD AND SUNNY START TO THE WEEKEND. IN THE
EXTENDED PERIOD...LOOKS LIKE THE HIGH WILL REMAIN IN CONTROL OF THE
WEATHER THROUGH MONDAY...WITH UPPER LEVEL RIDGING TAKING PLACE.
THIS WILL LEAD TO A WARMING TREND MONDAY BEFORE RETURN FLOW BRINGS
GULF MOISTURE AND A CHANCE OF THUNDERSTORMS TUESDAY.

RSL  040/061/034/062       022-0
SLN  046/057/034/062       023-0
HUT  044/061/032/064       02310
ICT  047/060/035/064/036   02320
CNU  048/059/033/062       02420

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:52 PM CSTSevere Thunderstorm WarningICTCowley58 min
Mar 27, 7:48 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk62 min
Mar 27, 7:52 PM CSTSevere Thunderstorm WarningICTCowley33 min
Mar 27, 8:31 PM CSTSevere Thunderstorm WarningICTWilson44 min
Mar 27, 9:02 PM CSTSevere Thunderstorm WarningICTNeosho43 min
Mar 27, 9:40 PM CSTSevere Thunderstorm WarningICTSedgwick45 min
Mar 27, 9:59 PM CSTSevere Thunderstorm WarningICTButler56 min
Mar 27, 10:45 PM CSTSevere Thunderstorm WarningICTGreenwood60 min
Mar 27, 10:58 PM CSTSevere Thunderstorm WarningICTButler47 min
Mar 27, 11:20 PM CSTSevere Thunderstorm WarningICTElk50 min
Mar 28, 12:52 AM CSTSevere Thunderstorm WarningICTLabette48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.